Steroids left Salt Lake City mom-of-three looking like a ‘monster’
A mother-of-three’s oozing skin left her looking like a ‘monster’ after she ditched the steroids she was prescribed for 25 years for her eczema.
Lindsey Hughes, 30, from Salt Lake City, started using steroid creams when she was just five years old to treat her eczema, and was eventually prescribed a cocktail of high dose creams, inhalers and pills.
After being given ever higher doses to control her symptoms, Ms Hughes decided to go cold turkey last year when doctors said she was at risk of kidney damage.
Ms Hughes, a nurse, then battled steroid withdrawal for 14 months, which left her with skin resembling ‘tree bark’ and in too much pain to hug her children.
The extreme reaction also caused Ms Hughes to develop depression, as well as causing her to lose her hair and 35lb (16kg) in just eight months.
Just over a year later, Ms Hughes’ skin is transformed and she is speaking out to warn others about the dangers of ongoing steroid treatment.
Lindsey Hughes terrified children with her burning, oozing skin after quitting steroids after 25 years left her looking like a ‘monster’ and with skin that resembled ‘tree bark’
Now in recovery, Ms Hughes (pictured after) believes steroids are highly over prescribed
Ms Hughes (pictured during her 14-month steroid withdrawal) lost her hair and 35lbs (16kg) in just eight months. She claims her symptoms even caused her children to be frightened of her
WHAT IS TOPICAL STEROID ADDICTION?
Topical steroid addiction arises from the use of such creams to treat conditions like eczema.
It occurs when steroids have been discontinued after a prolonged or inappropriate length of administration.
Topical steroid addiction has not been reported with correct drug use.
Redness, particularly on the face, genitals and area where the steroids were applied
Burning or stinging
Skin sensitivity and intolerance to moisturisers
Excessive sweating and itching is a sign of recovery.
Many sufferers also develop insomnia.
Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.
Doctors should advise patients to avoid long term or high dose steroid use.
Source: DermNet NZ
‘Even my kids were scared of me’
Speaking of her withdrawal, Ms Hughes said: ‘Three-months after I quit the steroid treatment my symptoms were so bad that I couldn’t sleep for weeks, my skin was swollen, I was in constant excruciating pain.
‘Initially my skin was flaking, burning and oozing, I had multiple infections the first couple of months because my skin was so badly broken down.
‘I was traumatised and depressed, it felt like it was never going to end and I would be constantly living with this pain and suffering.
‘While my skin was shedding and itching, it was one of my worst moments, I felt like a monster.
‘It felt and looked like tree-bark, it didn’t look like skin, it was just rough, very thin and like a plastic sheet.
She added: ‘Even my kids were scared of me, they didn’t want to be around me because of how I looked.
‘My three-year-old son told me I looked gross, it was really hard for him and me because I couldn’t really interact with him or my other children to make them feel better.
‘I couldn’t withstand skin-to-skin contact, even when they wanted to hug me, because I was in too much pain and couldn’t hold my baby who was eight months old at the time.
During her withdrawal she battled depression and worried her symptoms would never end
Ms Hughes’ shedding, broken skin caused her to suffer multiple infections in the first months
‘I couldn’t take care of my kids’
During the withdrawal process, Ms Hughes’ skin would enflame, ooze and crack in repetitive cycles, which left her unable to work or sleep and only comfortable in the bath.
She said: ‘I couldn’t take care of my kids, I lost dexterity in my hands, I had to take medical leave for six months lying at home.
‘I had to sleep in the bath, the majority of my day was either in my bed or the bath.
‘I was stuck just lying there, it was the worst time not being able to take care of my kids or be around them that much.’
To ease her suffering, Ms Hughes took powerful pain medication, however, this did little to ease her discomfort.
She said: said: ‘I was in so much pain and my skin burning so much.’
Ms Hughes’ oozing, cracked skin meant she was only comfortable when in the bath
The pain was so extreme Ms Hughes could not move or hold her eight-month baby
Ms Hughes lost the ability to move her hands and had to take six months off work
‘It was one of the hardest chapters of my life’
While using steroids, which were also prescribed for her asthma, Ms Hughes would get through a tube of cream a week.
Speaking of her decision to quit the treatment, she said: ‘I was terrified of withdrawing after seeing what others had gone through, but I decided I had nothing to lose as I was so sick.
‘This was my only option, as weeks went by and my symptoms manifested that’s when I read more and was scared by what was to come.’
‘I’m grateful that I started the process of withdrawal, but it was one of the hardest chapters of my life.
‘Now my skin is so much better in appearance, it’s a lot clearer now than it was before I started steroids, it looks better than it ever has.
She said: ‘I still have insomnia at night but I’m functioning.
‘I have more energy, my skin is stronger and thicker, it doesn’t shed any more, there’s no more oozing or burning – thankfully I’m past those horrible symptoms.’
Ms Hughes (pictured with her sons and husband Tim, 31, during her withdrawal) says her skin is now looking better than it ever has, however, she still suffers from insomnia
Ms Hughes started taking steroids at just five years old (pictured) for her eczema
‘Steroids are completely over prescribed’
Speaking of the dangers of long-term steroid use, Ms Hughes said: ‘I’m very frustrated that it took away my quality of life for a lot of years.
‘I saw an allergist, dermatologist and other specialists to get better, but they just kept prescribing higher and higher doses of steroids.
‘No one told me to stop until I was facing kidney damage and I was told they couldn’t give me any more, that was when I realised I needed to stop.
‘I was very upset, I couldn’t have imagined before that the treatment I was using to help myself feel better in higher and higher doses was actually making me sick.
‘But I’m glad I’ve done it now, to be where I am now, I believe steroids are completely over prescribed.’